TITLE

Functional Health Literacy and Understanding of Medications at Discharge

AUTHOR(S)
Maniaci, Michael J.; Heckman, Michael G.; Dawson, Nancy L.
PUB. DATE
May 2008
SOURCE
Mayo Clinic Proceedings;May2008, Vol. 83 Issue 5, p554
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
The objective of this study was to evaluate patient knowledge of newly prescribed medication after hospital discharge. We reviewed the charts of 172 patients who were discharged from February 1, 2006, through April 25, 2006, from the Internal medicine residency service at a community-based teaching hospital with prescriptions for 1 or more new medications. Between 4 and 18 days after discharge, patients were contacted by telephone and asked about the name, number, dosages, schedule, purpose, and adverse effects of the new medication(s) and whether they could name their medical contact person. We recorded the number of correct answers, patient age, and years of education. Of the survey respondents, 86% were aware that they had been prescribed new medications, but fewer could identify the name (64%) or number (74%) of new medications or their dosages (56%), schedule (68%), or purpose (64%). Only 11% could recall being told of any adverse effects, and only 22% could name at least 1 adverse effect. Older patients tended to answer fewer questions correctly (P=.02). We observed no association between the number of correctly answered questions and years of education (P=.57), time between discharge and survey (P=.17), or number of new medications (P=.65). Overall, we found that patients had limited knowledge about their medications after discharge from an Internal medicine residency service, with age but not years of education significantly associated with level of knowledge.
ACCESSION #
31953641

 

Related Articles

  • Repaglinide.  // Reactions Weekly;1/22/2005, Issue 1035, p13 

    Discusses research being done on hepatotoxicity caused by repaglinide. Reference to a study by D. N. Nan et al published in the November 16, 2004 issue of "Annals of Internal Medicine"; Dosage of the drug received by the patient; Results of laboratory diagnosis.

  • Minimising the Adverse Effects of Ketorolac. Reinhart, D.J. // Drug Safety;Jun2000, Vol. 22 Issue 6, p487 

    Gastrointestinal bleeding and perforation, platelet inhibition with altered haemostasis, and renal impairment are among the list of adverse effects associated with the administration of ketorolac. The incidence of serious adverse events has declined since dosage guidelines were revised. Most of...

  • Dosage conversions as a potential cause of adverse drug events. Huckleberry, Yvonne; Thomas, Michael C.; Erstad, Brain L. // American Journal of Health-System Pharmacy;1/15/2003, Vol. 60 Issue 2, p189 

    Reports on the study of dosage conversions as a potential cause of adverse drug events. Fictitious patient case used for the study; Drug that was chosen for the study; Factors that should be considered while swithching from one route of adminstration to another; Recommendations of the study...

  • PROPHYLAXIS AT WHAT COST? THE DEBATE CONTINUES. Robinson, A. Brian; Clement, Donald J.; Johnson, David A.; Cattau Jr., Edward L. // American Journal of Gastroenterology;Aug1994, Vol. 89 Issue 8, p1264 

    Discuses research being done on the efficacy of misoprostol in preventing nonsteroidal anti-inflammatory drug-induced duodenal and gastric ulcers. Reference to a study by D. Graham et al published in a 1993 issue of "Annals of Internal Medicine"; Drug dosage administered to the patients; Side...

  • Valsartan/Hydrochlorothiazide: A Viewpoint by Henry R. Black. Black, H.R. // Drugs;May1999, Vol. 57 Issue 5, p756 

    Provides comments on the therapeutic application of valsartan and hydrochlorothiazide in the treatment of hypertension. Side effects of the drugs; Dosage of application.

  • Topiramate.  // Reactions Weekly;4/5/2008, Issue 1196, p36 

    The article describes the case of a 4-year old child who developed hypohidrosis and experienced recurrent while receiving topiramate for focal-partial seizures cased by tuberculosis sclerosis. A negative sweat provocation test confirmed hypohidrosis in the patient. The child's symptoms resolved...

  • Varenicline.  // Reactions Weekly;4/5/2008, Issue 1196, p37 

    The article describes the case of a 53-year old woman with type 1 diabetes mellitus who experienced several episodes of hypoglycemia during treatment with varenicline. The patient developed increasing adverse events in her second week of varenicline therapy. Her hypoglycemic frequency increased...

  • Eltroxin: ADR reports increase following excipient change.  // Reactions Weekly;9/11/2010, Issue 1318, p6 

    The article focuses on the continued monitoring conducted by the Danish Medicines Agency of adverse reaction reports regarding Eltroxin following its manufacturers' formulation change.

  • Lamotrigine.  // Reactions Weekly;4/12/2008, Issue 1197, p27 

    The article describes the case of a 49-year old woman with bipolar 1 disorder whose myoclonus was provoked with increased lamotrigine dosage. The patient developed diaphoresis, increased bradypsychia and psychomotor retardation after an increase of lamotrigine dosage. Her mood stabilized...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics